Alternative Names intoxication with barbiturates, barbiturate overdose
Definition Barbiturates are drugs in a class called sedative-hypnotics. Barbiturate intoxication occurs when excessive amounts, or an overdose, of barbiturates has been taken.
What is going on in the body? Barbiturates cause sleepiness and decreased responsiveness. People usually overdose on barbiturates by mistake. Sometimes an overdose is planned if it is a suicide attempt.
What are the signs and symptoms of the condition? Barbiturate intoxication is like alcohol intoxication in many ways. For instance, it:
makes a person less alert
dulls a person's sense of pain
decreases a person's deep tendon reflexes, which is a reflex of a muscle when its tendon is tapped with a finger or rubber hammer
slows a person's breathing
Severe intoxication can cause coma and loss of all reflexes except the pupillary light reflex, which is a reaction of the pupils in the eye to light. Body temperature and blood pressure may also become very low.
What are the causes and risks of the condition? Barbiturates are used to treat several different diseases. One barbiturate, phenobarbital, is used to manage seizures, which are sudden, uncontrollable muscle spasms. It is no longer used as a sedative to calm, quiet or make a person sleepy.
What can be done to prevent the condition? All drugs should be kept in their original containers out of the reach of children. Childproof caps should be used in households with small children. Education about the dangers associated with excessive use of barbiturates needs to be discussed with adults and children.
How is the condition diagnosed? A barbiturate level can be determined from a blood sample. This is the way most barbiturate overdoses are diagnosed.
What are the long-term effects of the condition? The long-term effects of barbiturate intoxication can be severe due to loss of oxygen caused by shallow breathing during intoxication. Most people recover if treatment is begun early.
What are the treatments for the condition? After an acute barbiturate overdose, management includes giving activated charcoal by mouth. Intravenous fluids are given, and the person may undergo a procedure called haemodialysis to remove some of the medication from the bloodstream. With a large overdose, a person may need to be put on an artificial breathing machine temporarily. Death may also occur.
What are the side effects of the treatments? During treatment of barbiturate intoxication:
some bleeding can occur where intravenous needles have been inserted into the skin
What happens after treatment for the condition? Steps should be taken to prevent another overdose if it was accidental. If it was an intentional overdose, the person needs medical and mental health treatment to prevent it from happening again.
How is the condition monitored? With an overdose of barbiturates, admission to the hospital is needed for close monitoring, possibly in the intensive care unit. The blood pressure may need to be maintained with the use of intravenous fluids and medications. A doctor should monitor those individuals at risk of taking a barbiturate overdose.
Author: Reviewer: eknowhow Medical Review Panel Editor: Dr John Hearne Last Updated: 27/02/2005 Contributors Potential conflict of interest information for reviewers available on request
This website and article is not a substitute for independent professional advice. Nothing contained in this website is intended to be used as medical advice and it is not intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professional's advice. All Health and any associated parties do not accept any liability for any injury, loss or damage incurred by use of or reliance on the information.